Submit Manuscript  

Article Details


Safety of a Clozapine Trial Following Quetiapine-Induced Leukopenia: A Case Report

[ Vol. 14 , Issue. 1 ]

Author(s):

Asma H. Almaghrebi *   Pages 80 - 83 ( 4 )

Abstract:


Background: The clozapine-derivative quetiapine has been shown in some cases to cause leukopenia and neutropenia.

Case Presentation: We reported on a case of a young female diagnosed with treatment-resistant schizophrenia. After failed trials of three antipsychotic medications and despite a history of quetiapineinduced leukopenia, clozapine treatment was introduced due to the severity of the patient’s symptoms, the limited effective treatment options, and a lack of guidelines on this issue.

Result: Over a ten-week period of clozapine treatment at 700 mg per day, the patient developed agranulocytosis. Her white blood cell count sharply dropped to 1.6 × 109 L, and her neutrophils decreased to 0.1 × 109 L. There had been no similar reaction to her previous medications (carbamazepine, risperidone, and haloperidol).

Conclusion: The safety of clozapine in a patient who has previously experienced leukopenia and neutropenia with quetiapine requires further investigation. Increased attention should be paid to such cases. Careful monitoring and slow titration are advisable.

Keywords:

Clozapine, quetiapine, leukopenia, neutropenia, agranulocytosis, schizophrenia.

Affiliation:

Saudi Commission for Health Specialties, Psychiatry Speciality, Riyadh

Graphical Abstract:



Read Full-Text article